Re: [IP] Re: LIPODYSTROPHY
email @ redacted wrote:
> My son Anthony will be 4 next week. He was diagnosed with T1 August 25,
> 2002. He has been pumping since 4/03. He now is having severe lipodystrophy
> issues. I am running out of spots on him because it's like his tissues are
> "caving in". I have researched and am now blue in the face. Is anyone out
> that can help us. I really do not want to take him off the pump. We have
> switched from humalog to novolog and it's still an issue. Any info would be
> Krista, worried mommy to Anthony.
Are you descibing "progressive hypo-lipoatrophy/dystrophy"? A loss of
subcutaneous tissue from injection sites that is not due to improper rotation of
insulin injections or infusion sets? Where are his lipoatrophic lesions? Have
they occurred in ALL the sites used?
I have read quite a bit on the condition and can make a few suggestions to you
- if the condition you are describing is similar to my own experience and the
cases reported in Diabetes Care (I can forward you the papers I have read - (you
may have already come across them) -but will have to look them up again first)
that you have several options and Anthony should hopefully be able to stay on
the pump. But the more subcutaneous tissue he loses from his sites the more
uncomfortable it will be for him to wear an infusion set - as I'm sure you are
Has your son tried using regular human insulin (eg. Humulin S or another brand)
in his pump?
Other people have injected steroids into the site and have had success - but
far from an ideal solution. I tried hydrocortisone for a few months but it did
not work for me.
The problem for medical staff dealing with a patient with lipoatrophy - in my
experience - is that it is extremely rare now with the wide-spread use of
human-insulin (almost 70% of patients had it in the early years of animal
insulin use) - so they don't know how to deal with it because they rarely come
across it. And in each case the cause of the allergy may be different so there
can be no one way to treat the condition.
For the first 4 years after I was diagnosed with Type 1 Diabetes (in 1992 when
I was 18yrs old) I developed progressive hypo-lipoatrophy caused by injecting
Novonordisk actrapid insulin with penfills. I had it for 4 years and the problem
was ABSOLUTELY and TOTALLY ignored and dismissed by my doctors. At that time
Novonordisk did not list lipoatrophy as a side-effect to insulin on the patient
information leaflet packaged with the insulin sold in Ireland. It was only when
I started doing a PhD project in Biochemistry (investigating the causes of type
I diabetes) that I accidentally came across an article describing lipoatrophy in
a young child with IDDM in the 1970's that I realised why injections were so
difficult for me - I diagnosed the problem in myself & then researched it on the
internet & medical literature until I found a solution I could live with. -
Until a solution is found the person suffering with progressive Insulin-induced
lipoatrophy is stuck between a roc!
k and a hard place. Injections cannot be skipped.
Bringing the condition to the attention of my doctors , making them listen to
me, asserting myself when I realised that I knew and understood more about my
condition and my diabetes than they did or ever would is an experience I will
never forget - but it also taught me the importance of taking charge of my own
diabetes - if I don't no-one will.
I have had a very positive outcome in my own case - if my experience can be of
any help to your son feel free to contact me off-list.
Type 1 - 12 years
Sign up for eircom broadband now and get a free two month trial.*
Phone 1850 73 00 73 or visit http://home.eircom.net/broadbandoffer
for HELP or to subscribe/unsubscribe/change list versions,